Alert archive / Iowa / Flash Flood Warnings in 2010

Flash Flood Warning 42, NWS Des Moines, IA

July 5, 2010Poweshiek County, Tama County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 5, 2010, 10:10 PM CDT for Poweshiek County, Tama County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2010, 10:10 PM CDT (03:10 UTC)
Expired
Jul 6, 2010, 1:27 AM CDT
In force
3 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Poweshiek County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 104 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2010-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1700 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2010-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1700 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
2.5
Supercell composite
18.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

778 
WGUS53 KDMX 060310
FFWDMX
IAC157-171-060900-
/O.NEW.KDMX.FF.W.0042.100706T0310Z-100706T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1010 PM CDT MON JUL 5 2010

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN POWESHIEK COUNTY IN CENTRAL IOWA...
  SOUTHEASTERN TAMA COUNTY IN CENTRAL IOWA...

* UNTIL 400 AM CDT

* AT 1007 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED AN AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
  ONE TO TWO INCHES OF RAIN CAN BE EXPECTED...WITH LOCALLY HIGHER
  AMOUNTS POSSIBLE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO  
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
  MALCOM...BROOKLYN...AND CHELSEA.

MUCH OF THE AREA RECEIVED ONE TO TWO INCHES OF RAINFALL LATE THIS 
AFTERNOON...AND WERE ALREADY NEARLY SATURATED. IT WILL NOT TAKE LONG 
FOR THE HEAVY RAIN CURRENTLY FALLING TO MAKE ITS WAY INTO LOCAL 
STREAMS AND RIVERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DES
MOINES.

&&

LAT...LON 4161 9253 4165 9275 4212 9241 4206 9229
      4186 9230

$$

LEE
3 follow-up statements
754 
WGUS73 KDMX 060352
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1052 PM CDT MON JUL 5 2010

IAC157-171-060900-
/O.CON.KDMX.FF.W.0042.000000T0000Z-100706T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAMA IA-POWESHIEK IA-
1052 PM CDT MON JUL 5 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN POWESHIEK AND
SOUTHEASTERN TAMA COUNTIES UNTIL 400 AM CDT...

AT 1051 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT RAIN HAD LARGELY ENDED ACROSS THE AREA. HOWEVER...ADDITIONAL 
RAINFALL IS POSSIBLE.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING 
INCLUDE...MALCOM...BROOKLYN...AND CHELSEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE ALSO SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4161 9253 4165 9275 4212 9241 4206 9229
      4186 9230

$$

LEE
998 
WGUS73 KDMX 060501
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1201 AM CDT TUE JUL 6 2010

IAC157-171-060900-
/O.CON.KDMX.FF.W.0042.000000T0000Z-100706T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAMA IA-POWESHIEK IA-
1201 AM CDT TUE JUL 6 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN POWESHIEK AND
SOUTHEASTERN TAMA COUNTIES UNTIL 400 AM CDT...

AT 1159 PM CDT...DOPPLER RADAR INDICATED RAINFALL OF ONE TO TWO 
INCHES OVER PORTIONS OF THE WARNED AREA.  THE HEAVY RAIN HAS PASSED 
TO THE NORTHEAST AND IT DOES NOT APPEAR ADDITIONAL RAINFALL WILL 
OCCUR.  FLOODING IS STILL POSSIBLE DUE TO THE RAIN THAT DID FALL.

SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING 
INCLUDE...MALCOM...BROOKLYN...AND CHELSEA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE ALSO SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4161 9253 4165 9275 4212 9241 4206 9229
      4186 9230

$$
962 
WGUS73 KDMX 060627
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
127 AM CDT TUE JUL 6 2010

IAC157-171-060643-
/O.CAN.KDMX.FF.W.0042.000000T0000Z-100706T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAMA IA-POWESHIEK IA-
127 AM CDT TUE JUL 6 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN POWESHIEK
AND SOUTHEASTERN TAMA COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4161 9253 4165 9275 4212 9241 4206 9229
      4186 9230

$$

COGIL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 6:39 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 5, 6:39 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
639 PM CDT MON JUL 5 2010

.SHORT TERM /TONIGHT/...
LATEST SFC ANALYSIS SHOWS THAT THE QUASI-STATIONARY SURFACE BOUNDARY
THAT WAS OVER EASTERN AND SOUTHERN IOWA THIS MORNING HAS RETROGRADED
BACK TO NORTHWEST IOWA AS OF 18Z. BEST SFC CONVERGENCE AND
INSTABILITY RESIDES OVER SE SD AND NW IA AT THIS TIME. A PLUME OF
LOWER 70S DEWPOINT AIR AND PRECIP WATER OVER 2 INCHES EXISTS TO THE
EAST OF THE BOUNDARY...OVER CENTRAL IOWA. LIFT AHEAD OF SHORTWAVE
APPROACHING THE MISSOURI RIVER VALLEY HAS KICKED OF CONVECTIVE
ELEMENTS OVER NW IA WHILE ALSO MAINTAINING MODERATE TO HEAVY SHOWERS
IN A BAND FROM NE KS TO NE IA. THE HEAVIEST SHOWERS ARE PUTTING DOWN
ONE HALF TO ONE INCH PER HOUR RAINFALL RATES...BUT THANKFULLY ARE
MOVING ALONG. NO 12Z MODEL RUN ACCURATELY CAPTURING CURRENT
CONDITIONS...BUT THE 18Z RUC SEEMS TO HAVE A GOOD HANDLE ON THE AREA
OF RAIN FROM NE KS THROUGH IA...FOLLOWING THE 310K ISENTROPIC
SURFACE. BELIEVE WE WILL SEE CURRENT ACTIVITY MOVING NORTHEAST
THROUGH CENTRAL AND SOUTHEAST PORTIONS THROUGH THE EVENING
HOURS...WITH SOME DIMINISHMENT ON THE NORTHWEST EDGE. CONVECTION
DEVELOPING OVER ERN KS/WRN MO SHOULD SCOOT NORTHEAST AND MAY FILL IN
AREAS NEAR OTTUMWA AFT 00Z. MAIN AND STRONGER SHORTWAVE TROUGH BACK
OVER THE OK PANHANDLE WILL FOLLOW LATER TONIGHT AND WILL HAVE TO BE
WATCHED FOR POSSIBLY BRINGING ADDITIONAL HEAVY RAIN TO THE SOUTHEAST
CWA AFT MIDNIGHT. CONSIDERING THAT THIS AREA RECEIVED 3 TO 7 INCHES
OF RAIN LAST NIGHT...WILL EXTEND THE FLASH FLOOD WATCH THROUGH
TONIGHT...AND ADD A FEW COUNTIES ON THE NORTHWEST EDGE TO ACCOUNT
FOR HEAVY RAINFALL POTENTIAL THIS EVENING.

.LONG TERM /TUESDAY THROUGH MONDAY/...MAIN FORECAST CONCERN REMAINS
FOCUSED ON STALLED FRONTAL BOUNDARY ACROSS THE SOUTHEAST TUESDAY
INTO WEDNESDAY. SHORTWAVE TONIGHT SHOULD EXIT THE STATE BY TUESDAY
MORNING...WITH ANOTHER WEAK VORT MAX PUSHING ACROSS THE STATE ON
WEDNESDAY. MODELS ARE IN DECENT AGREEMENT WITH TRENDS TUESDAY AND
WEDNESDAY...AS WELL AS WITH CONDITIONS DRYING OUT BY THE END OF THE
WORK WEEK.  LEANED TOWARD THE GFS AS IT HAS BEEN THE MOST CONSISTENT
WITH THE TREND MID TO LATE WEEK.  ECMWF HAS FINALLY COME INTO BETTER
AGREEMENT WITH GFS WITH THE LATEST 12Z MODEL RUN.

TUESDAY THROUGH THURSDAY...SHORTWAVE EXITS THE STATE BY AROUND
MIDDAY TUESDAY AND SHOULD SEE A BRIEF DRY PERIOD TUESDAY
AFTERNOON INTO TUESDAY NIGHT. ANY LIFT AND INSTABILITY TOMORROW
MORNING QUICKLY DISSIPATES AND BUFR SOUNDINGS BEGIN TO DRY OUT
DURING THE AFTERNOON. THE FRONTAL BOUNDARY REMAINS STALLED OUT
ACROSS THE SOUTHEAST THROUGH WEDNESDAY. MODELS HAVE ANOTHER MID-
LEVEL SHORTWAVE CUTTING ACROSS DURING THE DAY WEDNESDAY...WHICH
PEGS THE SOUTHEAST AGAIN WITH SOME DECENT RAINFALL. PW VALUES
STILL AROUND 2 INCHES ON WEDNESDAY AND BOTH GFS/NAM HAVE SOME
DECENT ISENTROPIC LIFT DURING THE MORNING ON WEDNESDAY.
HOWEVER...NAM BUFR SOUNDINGS NOT DEPICTING A VERY DEEP SATURATED
COLUMN COMPARED TO THE GFS SHOWING BETTER SATURATED COLUMN. THERE
IS SOME UNCERTAINTY WITH POPS ON WEDNESDAY AND KEPT WITH CHANCE
POPS FOR NOW. HAVE SOME LINGERING POPS ACROSS THE SOUTHEAST
THROUGH THURSDAY MORNING WRT WEAK CAA AND LIFT BEHIND THE
SHORTWAVE TROUGH.

FRIDAY THROUGH MONDAY...SURFACE HIGH PRESSURE BUILDS INTO THE
REGION AND PROVIDES A COUPLE OF DRY DAYS. GFS AND ECMWF ARE IN A
LITTLE BETTER AGREEMENT WITH A SHORTWAVE PROGGED TO CUT ACROSS MN
ON SUNDAY...BUT TIMING AND PLACEMENT HAVE NOT BEEN CONSISTENT AND
SO WAS HESITANT TO GO WITH ANYTHING HIGHER THAN 20 POPS ON
SUNDAY.

&&

.AVIATION...
06/00Z...PLUME OF MOISTURE AND LOW CEILINGS WILL CONTINUE TO FEED
OVER CENTRAL IOWA AS UPR LVL IMPL LIFTS NEWD ACROS THE REGION LATER
TNGT.  MOST WDSPRD PCPN WILL BE OVR THE NW AND SE CORNERS OF THE
STATE WITH KOTM BEING MOST AFFECTED BY PCPN.  WDSPRD IFR CONDS IN ST
AND FOG LKLY AFT MIDN INTO ERY TUE MRNG.  CONDS IMPVG BY LATE FORNN
TUE TO VFR.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR APPANOOSE-CLARKE-
DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-POWESHIEK-WAPELLO-
WAYNE.

&&

SHORT TERM...MOYER
LONG TERM...PODRAZIK
AVIATION...MS JUL 10
Hazardous weather outlook, Jul 5, 3:54 PM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
354 PM CDT MON JUL 5 2010

IAZ062-074-075-083>086-094>097-062100-
POWESHIEK-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
354 PM CDT MON JUL 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD SHOWERS AND ISOLATED ARE EXPECTED ACROSS THE AREA
THROUGH TONIGHT. LOCALLY BRIEF HEAVY RAINFALL IS POSSIBLE...WHICH
MAY LEAD TO AREAS OF FLASH FLOODING AT TIMES. PLUS...ANY
ADDITIONAL RAIN MAY PROLONG OR AGGRAVATE RIVER FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES OF SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS THE AREA THROUGH WEDNESDAY EVENING. NO SEVERE WEATHER IS
ANTICIPATED...BUT LOCALLY HEAVY RAIN IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER REPORTS OF HEAVY
RAINFALL WOULD BE APPRECIATED.

IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073-081-082-
092-093-062100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-TAYLOR-RINGGOLD-
354 PM CDT MON JUL 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND ISOLATED ARE EXPECTED ACROSS THE AREA
THROUGH TONIGHT. NO SEVERE WEATHER IS ANTICIPATED...BUT LOCALLY
BRIEF HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE
EXPECTED THROUGH TUESDAY AFTERNOON AND AGAIN ON WEDNESDAY. NO
SEVERE WEATHER IS ANTICIPATED...BUT LOCALLY HEAVY RAIN IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER REPORTS OF HEAVY
RAINFALL WOULD BE APPRECIATED.

KLP

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:44 PM CDTAreal Flood AdvisoryDMXEmmet, Kossuth, Palo Alto3 hr
Jul 5, 9:24 PM CDTAreal Flood AdvisoryDMXJasper, Mahaska, Poweshiek, Tama3 hr

Nearby

Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.